This is an answer to the Case – Annular, Scaly, Blistering, Violaceous Plaque after use of Antibiotic
A 35-year-old man presented with a 10-day history of a cutaneous lesion on the left anterior chest. Examination revealed an annular, scaly, blistering, violaceous plaque, 5 cm in diameter, with an erythematous periphery.
The lesion had appeared 24 hours after the patient began a self-prescribed course of oral trimethoprim–sulfamethoxazole for a respiratory tract infection.
Six months earlier, an identical lesion had appeared in the same location after the patient had taken the same drug for 3 days. This first lesion healed after 3 weeks, but residual hyperpigmentation remained.
On the basis of this characteristic presentation, a diagnosis of fixed drug eruption (Erythema Fixum) was made.
Fixed drug eruptions are common, immune-mediated, cutaneous lesions that are typically of acute onset and appear as annular, edematous, sometimes blistering, reddish-brown to violaceous macules or plaques.
Their diagnostic hallmarks include residual hyperpigmentation after healing and recurrence at previously affected sites, with subsequent antigenic challenges.
This patient received a prescription for a 3-week course of topical glucocorticoids and was advised to avoid sulfonamides in the future.